Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Parity results for certain partition functions and identities similar to theta function identities


Authors: Richard Blecksmith, John Brillhart and Irving Gerst
Journal: Math. Comp. 48 (1987), 29-38
MSC: Primary 11P76
DOI: https://doi.org/10.1090/S0025-5718-1987-0866096-X
MathSciNet review: 866096
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we give a collection of parity results for partition functions of the form

$\displaystyle \prod\limits_{n \in S} {{{(1 - {x^n})}^{ - 1}} \equiv \sum\limits_{ - \infty }^\infty {{x^{e(n)}}\;\pmod 2} } $

and

$\displaystyle \prod\limits_{n \in S} {{{(1 - {x^n})}^{ - 1}} \equiv \sum\limits_{ - \infty }^\infty {({x^{e(n)}} + {x^{f(n)}})\;\pmod 2} } $

for various sets of positive integers S, which are specified with respect to a modulus, and quadratic polynomials $ e(n)$ and $ f(n)$. Several identities similar to theta function identities, such as

$\displaystyle \prod\limits_{\mathop {n = 1}\limits_{n \nequiv \pm (4,6,8,10)\;\... ...\mathop \sum \limits_{n = 1}^\infty {{( - 1)}^n}({x^{{n^2}}} + {x^{2{n^2}}}),} $

and its associated congruence

$\displaystyle \prod\limits_{\mathop {n = 1}\limits_{n \nequiv 0, \pm 2, \pm 12,... ...quiv 1 + \sum\limits_{n = 1}^\infty {({x^{{n^2}}} + {x^{2{n^2}}})\;} \pmod 2,} $

are also proved.

References [Enhancements On Off] (What's this?)

  • [1] R. Blecksmith, John Brillhart & Irving Gerst, "A computer-assisted investigation of Ramanujan pairs," Math. Comp., v. 46, 1986, pp. 731-749. MR 829643 (87j:11111)
  • [2] R. Blecksmith, John Brillhart & Irving Gerst, "Partition function parity theorems and theta function identity analogues," Abstracts Amer. Math. Soc., v. 7, 1986, p. 225.
  • [3] L. Carlitz & M. V. Subbarao, "A simple proof of the quintuple product identity," Proc. Amer. Math. Soc., v. 32, 1972, pp. 42-44. MR 0289316 (44:6507)
  • [4] B. Gordon, "Some identities in combinatorial analysis," Quart. J. Math. Oxford Ser. (2), v. 12, 1961, pp. 285-290, MR 25 #2340. MR 0136551 (25:21)
  • [5] G. H. Hardy & E. M. Wright, An Introduction to the Theory of Numbers, 4th ed., Oxford Univ. Press, Oxford, 1965.
  • [6] M. D. Hirschhorn, "On the residue $ \bmod 2$ and $ \bmod 4$ of $ p(n)$," Acta Arith., v. 38, 1980, pp. 105-109. MR 604226 (82d:10025)
  • [7] P. A. MacMahon, Collected Papers, vol. 1, MIT Press, Cambridge, Mass., 1978. MR 514405 (80k:01065)
  • [8] T. R. Parkin & D. Shanks, "On the distribution of parity in the partition function," Math. Comp., v. 21, 1967, pp. 466-480. MR 0227126 (37:2711)
  • [9] L. J. Slater, "Further identities of the Rogers-Ramanujan type," Proc. London Math. Soc. (2), v. 54, 1952, pp. 147-167. MR 14, 138. MR 0049225 (14:138e)
  • [10] M. V. Subbarao, "Some remarks on the partition function," Amer. Math. Monthly, v. 73, 1966, pp. 851-854. MR 0201409 (34:1293)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11P76

Retrieve articles in all journals with MSC: 11P76


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1987-0866096-X
Keywords: Partition function parity, theta function analogues
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society